Q:

Do eye drops make you throw up?

A:

Quick Answer

When eye drops are utilized for their intended use, it is rare for people to experience vomiting. However, if eye drops containing the ingredient tetrahydrozoline are ingested, then there can be serious side effects, such as tachycardia, vomiting, nausea and blood pressure fluctuations, according to the United States Food and Drug Administration.

Continue Reading

Full Answer

Some other symptoms of swallowing eye drops containing this substance are cyanosis, seizures and possible coma, states the National Institutes of Health's MedlinePlus. The condition is referred to as tetrahydrozoline poisoning. This ingredient is found in many over-the-counter eye drops with various brand names.

There are cases of small children ingesting small quantities of eye drop solutions who needed hospitalization due to tetrahydrozoline poisoning, states the FDA. Swallowing as little as 1 to 2 milliliters of eye drops with this ingredient can cause major issues like tachycardia and breathing difficulties, especially in children.

Learn more about Medications & Vitamins
Sources:

Related Questions

Explore